Browse

You are looking at 1 - 2 of 2 items for :

  • Appetite reduction/loss x
  • Antibiotics x
Clear All
Open access

Anna Tortora, Domenico La Sala and Mario Vitale

Summary

Reduced intestinal absorption of levothyroxine (LT4) is the most common cause of failure to achieve an adequate therapeutic target in hypothyroid patients under replacement therapy. We present the case of a 63-year-old woman with autoimmune hypothyroidism previously well-replaced with tablet LT4 who became unexpectedly no more euthyroid. At presentation, the patient reported the onset of acute gastrointestinal symptoms characterized by nausea, loss of appetite, flatulence, abdominal cramps and diarrhea, associated with increase of thyrotropin levels (TSH: 11 mIU/mL). Suspecting a malabsorption disease, a thyroxine solid-to-liquid formulation switch, at the same daily dose, was adopted to reach an optimal therapeutic target despite the gastrointestinal symptoms persistence. Oral LT4 solution normalized thyroid hormones. Further investigations diagnosed giardiasis, and antibiotic therapy was prescribed. This case report is compatible with a malabsorption syndrome caused by an intestinal parasite (Giardia lamblia). The reduced absorption of levothyroxine was resolved by LT4 oral solution.

Learning points:

  • The failure to adequately control hypothyroidism with oral levothyroxine is a common clinical problem.
  • Before increasing levothyroxine dose in a patient with hypothyroidism previously well-controlled with LT4 tablets but no more in appropriate therapeutic target, we suggest to investigate non adhesion to LT4 therapy, drug or food interference with levothyroxine absorption, intestinal infection, inflammatory intestinal disease, celiac disease, lactose intolerance, short bowel syndrome after intestinal or bariatric surgery, hepatic cirrhosis and congestive heart failure.
  • LT4 oral solution has a better absorptive profile than the tablet. In hypothyroid patients affected by malabsorption syndrome, switch of replacement therapy from tablet to liquid LT4 should be tested before increasing the dose of LT4.
Open access

Bidhya Timilsina, Niranjan Tachamo, Prem Raj Parajuli and Ilan Gabriely

Summary

A 74-year-old woman presented with progressive lethargy, confusion, poor appetite and abdominal pain. She was found to have non-PTH-mediated severe hypercalcemia with renal failure and metabolic alkalosis. Extensive workup for hypercalcemia to rule out alternate etiology was unrevealing. Upon further questioning, she was taking excess calcium carbonate (Tums) for her worsening heartburn. She was diagnosed with milk-alkali syndrome (MAS). Her hypercalcemia and alkalosis recovered completely with aggressive hydration along with improvement in her renal function. High index of suspicion should be maintained and history of drug and supplements, especially calcium ingestion, should be routinely asked in patients presenting with hypercalcemia to timely diagnose MAS and prevent unnecessary tests and treatments.

Learning points:

  • Suspect milk-alkali syndrome in patients with hypercalcemia, metabolic alkalosis and renal failure, especially in context of ingestion of excess calcium-containing supplements.
  • Careful history of over-the-counter medications, supplements and diet is crucial to diagnose milk-alkali syndrome.
  • Milk-alkali syndrome may cause severe hypercalcemia in up to 25–30% of cases.